Georgia, 2020

Tornadoes and Flash Flooding in Georgia, January 13 to 14, 2020

January 13 to 14, 2020 · NWS FFC · 6 events in 4 counties and zones

Following an incredibly wet beginning to January, another round of heavy rainfall occurred on January 13th as ample moisture continued to produce heavy rainfall over a stalled system. The rainfall amounts, combined with extremely wet soils resulted in isolated flash flooding over portions of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$94,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Following an incredibly wet beginning to January, another round of heavy rainfall occurred on January 13th as ample moisture continued to produce heavy rainfall over a stalled system. The rainfall amounts, combined with extremely wet soils resulted in isolated flash flooding over portions of north and central Georgia. Widespread rainfall amounts were generally 1 to 3 inches, with the heaviest amounts oriented along a line from LaGrange, to Covington, to Lexington. A few strong to severe thunderstorms also produced isolated reports of damaging winds and a couple of isolated, brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 13, 6:51 AM EST, 9 minutes earlier.

Area forecast discussion, Jan 13, 6:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
651 AM EST Mon Jan 13 2020

.UPDATE...

Updated for the 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 425 AM EST Mon Jan 13 2020/

SHORT TERM /Today through Tuesday/...

The short term period begins with the warm front moving slowly
northward across the forecast area. Current radar shows a line of
showers and thunderstorms extending along an axis along and south of
the I-85 corridor along the leading edge of the frontal boundary.
Thunderstorms within this line are not severe, but are nonetheless
capable of producing locally heavy rainfall. The front, along with
the showers and thunderstorms, will continue to slowly advance into
north Georgia during the morning hours. Low clouds and reduced
visibilities have furthermore developed in the areas behind and
south of the warm front. Widespread fog is in place across portions
of central Georgia, with some locations in the far southern tier of
the forecast area experiencing dense fog with visibilities reduced
to a quarter mile or less. As a result, a Dense Fog Advisory is in
effect for those areas until 9 AM EST this morning.

Persistent southwesterly flow aloft remains in place over the
southeastern CONUS, keeping a warm, moist airmass over the region
and  contributing to dewpoint values in the low to mid 60s across
most of north and central Georgia, and precipitable water values
between 1.2" and 1.6". Later during the day today, the warm front
will stall and become stationary across north Georgia, remaining
draped across the area into Tuesday. Likely to categorical PoPs are
expected ahead of the warm front, primarily across north Georgia
through today and Tuesday, with progressively diminishing PoPs
behind the front. Deep moisture and high dewpoints as a result of
the southwesterly flow aloft remaining over the southeastern CONUS
will allow for sufficient instability to warrant isolated to
scattered thunderstorms where showers occur.

Due to the continued warm and moist flow from the Gulf, temperatures
will be well above climatological normals through the short term
period. Low temperatures this morning are expected to range from the
low 50s in far north Georgia to the low 60s in east-central Georgia.
These temperatures are 20-28 degrees higher than the daily average
across most of the forecast area. High temperatures today and
Tuesday will range from the upper 60s in north Georgia to the upper
70s in east central Georgia, between 16-24 degrees above average
area-wide.

King

LONG TERM /Tuesday Night through Sunday/...

Will be short and sweet here with the long term discussion given
the ongoing overnight convection across the area. The long term
period begins with a continued southern stream jet connection to
the Pacific that will bring a great deal of moisture to the area
for most of the week. Extended models in good agreement in high
levels of deep layer moisture along with occasional shortwaves in
zonal flow aloft temporarily increase rain chances.

The best chances for rain will be Tue through early Thu with main
precip axis meandering north and south through the forecast area.
Enough instability present to warrant mainly isolated thunder
chances through this period. Given antecedent conditions,
certainly could be looking at additional flooding given persistent
axis and possibility of training across the area.

High bridging across the northern tier will shunt precip south of
the area for Friday but yet another shortwave will bring another
shot of precip ahead of a front to the area for Saturday.

Deese

&&

.AVIATION...
12Z Update...
SHRA/TSRA continues to advance northward through the forecast area
as the period begin, are ongoing around all TAF sites, and
expected to continue throughout the day. IFR/LIFR ceilings and
visibility restrictions are solidly in place across CSG/MCN and
IFR conditions have arrived at the ATL metro sites and AHN. These
IFR conditions are expected to remain throughout the remainder of
the TAF period, with the exception of ceilings improving to MVFR
at CSG/MCN late this afternoon by 20-22Z. Winds will remain light
through the period, at mainly 7 kts or less. Light and variable
winds to start the period will become SE this afternoon by 18Z
before shifting to S to SW early Tuesday morning by 09-11Z.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  61  72  62 /  90  70  60  60
Atlanta         68  62  70  63 /  90  70  70  50
Blairsville     65  56  66  58 /  80  90  90  60
Cartersville    67  60  70  61 /  80  80  80  60
Columbus        75  63  74  64 /  60  40  50  30
Gainesville     66  60  69  62 /  80  80  80  60
Macon           77  61  74  63 /  40  40  40  30
Rome            66  59  70  61 /  80  90  80  60
Peachtree City  70  62  72  62 /  80  60  70  50
Vidalia         79  63  78  62 /  40  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM EST this morning for the following
zones: Bleckley...Chattahoochee...Crisp...Dodge...Dooly...
Emanuel...Houston...Johnson...Laurens...Macon...Marion...
Montgomery...Pulaski...Schley...Stewart...Sumter...Telfair...
Toombs...Treutlen...Webster...Wheeler...Wilcox.

&&

SHORT TERM...King
LONG TERM....Deese
AVIATION...King
Hazardous weather outlook, Jan 13, 5:42 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
542 AM EST Mon Jan 13 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
542 AM EST Mon Jan 13 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and a few thunderstorms are expected across portions of
the area as a warm front lifts northward over north and central
Georgia. Any thunderstorms that develop should remain below severe
limits.

Also, widespread dense fog will be present through the morning for
portions of Central GA. Precautions should be taken in areas of
reduced visibilities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will persist into Saturday as a frontal
boundary remains stalled over north Georgia. Heavy rainfall could
again lead to flooding concerns as soils will already be
saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jan 13, 1:51 AM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
151 AM EST Mon Jan 13 2020

GAZ038-039-050-051-130730-
Taliaferro GA-Wilkes GA-Oglethorpe GA-Greene GA-
151 AM EST Mon Jan 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALIAFERRO...WILKES...
SOUTHEASTERN OGLETHORPE AND NORTHEASTERN GREENE COUNTIES UNTIL 230 AM
EST...

At 151 AM EST...a strong thunderstorm was over Siloam, or near
Greensboro...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Washington, Greensboro, Crawfordville, Union Point, Tignall,
Woodville, White Plains, Siloam, Rayle, Delhi, Newtown, Danburg,
Lyneville, Carters Grove, Ficklin, Lundberg, Robinson, Metasville,
Daniel Springs and Floral Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3345 8309 3360 8321 3397 8264 3386 8261
      3387 8258 3387 8257 3384 8258 3383 8260
      3371 8253
TIME...MOT...LOC 0651Z 236DEG 35KT 3357 8308

WIND...40MPH
Special weather statement, Jan 13, 5:21 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 AM EST Mon Jan 13 2020

GAZ068>071-079>081-131100-
Lamar GA-Monroe GA-Taylor GA-Upson GA-Crawford GA-Talbot GA-Pike GA-
521 AM EST Mon Jan 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR...SOUTHWESTERN MONROE...
NORTHWESTERN TAYLOR...UPSON...NORTHWESTERN CRAWFORD...EASTERN TALBOT
AND SOUTHEASTERN PIKE COUNTIES UNTIL 600 AM EST...

At 521 AM EST...a strong thunderstorm was over Prattsburg, or 8 miles
northeast of Talbotton...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Barnesville, Roberta, Milner, Yatesville, Junction City,
Culloden, Aldora, Sunset Village, Lincoln Park, The Rock,
Russellville, Howard, Logtown, Salem, Prattsburg, Hannahs Mill, Big
Lazer Creek Wma, Wesley Church and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8445 3256 8449 3277 8452 3317 8416
      3276 8390 3253 8445
TIME...MOT...LOC 1021Z 245DEG 24KT 3273 8440

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 117 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wilkes

When
January 13, 7:00 AM EST to 11:30 AM EST
Where
Wilkes County, 1.5 mi SSW of Tyrone to 2.35 mi W of Washington
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
33.650, -82.880

Media reported that Rocker Road near Greensboro Highway was washed out by flash flooding. A driver was injured and had to be rescued when her car drove into the floodwaters. Additionally, several other roads were closed in the area due to water over the road or touching the bridge, including: Happy Hollow Road, Norman Road NE, Maxwell Mill Road. Radar estimates indicate that 3 to 5 inches of rain occurred over the area in a short period of time, causing a rapid rise in creeks and streams and overwhelming culvert and storm drain systems.

Flash Flood, Wilkes

When
January 13, 7:00 AM EST to 12:00 PM EST
Where
Wilkes County, 3.41 mi S of Adasburg to 3.51 mi S of Adasburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.651, -82.546

Media reported Vinson Road was closed due to water over the roadway. Radar estimates indicate that 3 to 5 inches of rain occurred over the area in a short period of time.

Flash Flood, Pike

When
January 13, 10:07 AM EST to 3:30 PM EST
Where
Pike County, 1.98 mi NNW of Hilltop to 1.69 mi NNW of Hilltop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.126, -84.443

The Emergency Manager reported road closures due to flooding, including: Hunter Road, West Milner Road at Bottoms Road, Glover Road and Fossett Road east of Roberts Quarters. Radar estimates indicate that 2.5 to 5 inches of rain occurred over the area in a short period of time, causing the flash flooding.

Tornado, Pike

When
January 13, 11:51 PM EST to 11:53 PM EST
Where
Pike County, 1.36 mi NNW of Reidsboro to 1.4 mi S of Williamson
Rating
EF0
Path length
1.46 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.147, -84.392

A National Weather Service survey team found that an EF0 tornado with peak winds of 80 mph and a maximum path width of 100 yards touched down in the 500 block of Wood Creek Road southwest of Williamson in northern Pike County. Several large trees were snapped or uprooted intermittently along a path following Reidsboro Road northeastward, including in the Eagles Landing subdivision, where one home sustained |minor roof damage. The tornado lifted just southwest of Pike County Fire Station #6 west of Williamson-Zebulon Road. [01/13/20: Tornado #1, County #1/1, EF-0, Pike, 2020:004].

Tornado, Spalding

When
January 14, 12:20 AM EST to 12:21 AM EST
Where
Spalding County, 1.87 mi SW of Walker Mill to 1.67 mi SW of Walker Mill
Rating
EF0
Path length
0.28 mi
Path width
50 yd
Property damage
$24,000
Reported by
NWS Storm Survey
Coordinates
33.251, -84.193

A National Weather Service survey team found that an EF0 tornado with peak winds of 85 mph and a maximum path width of 50 yards touched down around the intersection of Oxford Road and Jessica Drive. The tornado moved east along Oxford Road crossing North McDonough Road snapping or uprooting several trees. A workshop near this intersection had a carport and a large section of its roof blown off. A home east of the intersection sustained minor wind damage with a few trees blown down elsewhere on the property. The tornado lifted just east of this location in forested land. [01/14/20: Tornado #2, County #1/1, EF-0, Spalding, 2020:005].

Thunderstorm Wind, Butts

When
January 14, 12:36 AM EST to 12:46 AM EST
Where
Butts County, 3.21 mi WNW of Towaliga to 1.65 mi SSW of Jenkinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.251, -84.119

The Butts County Emergency Manager reported several trees blown down in the McKibben area from around the intersection of Highway 16 and I-75 to English Chapel Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874319, 874321, 874327, 875806, 875807, 875895.